Louisiana, 2018Flash Flooding and Flood in Louisiana, December 27 to 28, 2018
December 27 to 28, 2018 · NWS LIX · 4 events in 4 counties and zones
Strong low pressure moving through the Southern Plains produced widespread heavy rainfall during the 27th and 28th. Several reports of significant flooding were received near and north of Interstate 10 during the afternoon and overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure moving through the Southern Plains produced widespread heavy rainfall during the 27th and 28th. Several reports of significant flooding were received near and north of Interstate 10 during the afternoon and overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 27, 11:03 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Dec 27, 11:03 AM CST, 3 hours 57 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New Orleans LA
1103 AM CST Thu Dec 27 2018
.UPDATE...
Updated for tornado watch 448 which is valid through 6 pm, and to
time out the arrival of mention of severe thunderstorms in the
weather grids and public forecast. Main severe risk at this time
appears to be with the squall line and any bowing features with
rear inflow notches, but cannot eventually rule out a few severe
individual supercells ahead of the main line. Damaging winds and a
tornado or two are the main threats along with very heavy rainfall
and possible flash flooding. Severe thunderstorm risk is expected
be over the greater Baton Rouge area generally between 11 am and
2 pm, and in areas closer to Lake Pontchartrain/New Orleans and
the eastern portion of the tornado watch between 3 and 6 pm.
Also, it was rather windy with many stations reporting sustained
winds up as high as 25 mph with gusts above 30 mph, so issued a
Wind Advisory valid through 4 pm when the winds should ease a bit
going into the evening.
Note, an 18z special sounding at LIX is being conducted to support
severe weather operations. 22/TD
&&
.AVIATION...
For the 18z TAFS and expected amendments, fairly widespread IFR
to low MVFR conditions will prevail through Friday morning with a
greater hazard and lower conditions expected when strong to
severe TSRA move through the terminals. At this time, am
anticipating the main squall line of +TSRA with periodic/brief
LIFR to very low IFR with potential convective gusts over 35 knots
to impact KBTR between 18-1930z, KHDC 20-22z, and KASD-KMSY/KNEW-
KHUM 21-23z, and KGPT 23-24z. 22/TD
&&
.MARINE...
Several observation stations offshore indicated gusts over 35
knots, so the mid morning Coastal Waters Forecast issued a Gale
Warning for the coastal waters and Breton Sound through 3 pm
today.
&&
.PREV DISCUSSION... /issued 816 AM CST Thu Dec 27 2018/
SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the overall atmospheric profile
is moist. There is a temperature inversion at the lower levels of
the atmosphere. The CAPE in the mixed layer is lower than average
for this time of year (67 J/kg), and the CIN is higher than
average for this time of year (-293 J/kg). This combination
indicates a lack of instability in the atmosphere this morning.
The vertical wind profile is varied with height. At the surface
and low levels, the wind is southerly. At the middle and upper
levels of the atmosphere, the winds are strong (90 knots) and
westerly. This turning of the winds with height indicates the
presence of shear in the atmosphere this morning. MSW
PREV DISCUSSION... /issued 355 AM CST Thu Dec 27 2018/
SHORT TERM...
First batch of rain is mostly through the CWA with just some
lingering showers over the coastal Mississippi counties. Winds are
fairly brisk and gusty as some gusts above 40 mph were measured,
leading to a few power outages. With sustained winds nearing 30 mph
in a few areas, a wind advisory will be issued for a few hours this
morning. In addition, lowering pressures and higher winds will cause
some coastal flood issues along the Mississippi Gulf Coast this
morning.
A break in the action is expected for the next few hours before rain
begins to develop again by late morning, ahead of the line moving in
from the west. With plenty of moisture in place, heavy rainfall
remains a concern today. The northern part of the CWA is now in a
moderate risk of excessive rainfall with the rest of the area
remaining in a slight risk. A flash flood watch remains in effect
for the entire forecast area through early Friday morning. Rainfall
amounts of 2-4 inches are now expected area wide with isolated
higher amounts possible. A few areas of 5 inch plus rainfall cannot
be ruled out at this time.
In addition to the heavy rainfall threat, some of the storms could
become severe with the main threat being strong winds and an
isolated tornado.
Rain chances remain high early Friday before tapering off some on
Friday evening and into Friday night.
LONG TERM...
The big concern continues to be the larger scale pattern through the
weekend as the frontal boundary will likely remain stalled out near
the central Gulf coast. Convective bursts of showers and at times
bands of thunderstorms with downpours are likely to occur over the
weekend and possibly exasperate any flooding and hydrological
issues. The flash flood watch may need to be extended into the
weekend depending on the amount of rain the area gets out of this
first system and the progression of front. Temperatures will
remain above normal to the southeast of the meandering frontal
boundary, but turning cooler behind the front by early next week.
AVIATION...
Most locations will remain generally MVFR today with some lowering
of cloud bases into IFR levels at times during heavy rainfall.
Thunderstorms expected to increase in coverage as frontal boundary
moves into area around 18Z in the western terminals, through
about 28/06Z in the eastern terminals. LLWS at this time should
abate around 11-12Z from west to east as wake low feature departs
the region.
24/RR
MARINE...
Rather strong winds being enhanced by wake depression low pressure
divot moving eastward through the metro New Orleans area this
morning. This feature will be along the MS coast by daybreak with
tides responding both pressure differential and onshore wind.
Synoptic scale pressure gradient to maintain strong onshore winds
this morning before relaxing a bit this afternoon as upper low
begins to lift into the Upper Mississippi Valley. This will cause
to frontal zone to elongate and become stationary along the coast
for lax winds Friday into Saturday. This may result in some sea
fog formation at times though ongoing intermittent rain may
disrupt fog developments. Onshore flow regime to linger through
Monday before a better surge advances into the gulf Monday night.
Small Craft Advisory conditions likely to return for much of
Tuesday.
24/RR
DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Wind Advisory, Moderate Risk of Excessive Rainfall.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 54 66 50 / 100 90 20 20
BTR 72 57 67 52 / 100 80 20 20
ASD 70 62 69 55 / 100 100 60 20
MSY 72 61 67 57 / 100 100 60 20
GPT 66 64 68 56 / 90 100 70 30
PQL 69 66 70 58 / 90 100 80 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-040-
046>050-056>072.
Wind Advisory until 3 PM CST this afternoon for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory from 3 PM this afternoon to 6 AM CST Friday
for GMZ538-550-552-555-570-572-575.
Gale Warning until 3 PM CST this afternoon for GMZ538-550-552-
555-570-572-575.
Small Craft Advisory until 6 AM CST Friday for GMZ530-532-534-
536-557-577.
MS...Flash Flood Watch through late tonight for MSZ068>071-077-
080>082.
Wind Advisory until 3 PM CST this afternoon for MSZ068>071-077-
080>082.
GM...Small Craft Advisory from 3 PM this afternoon to 6 AM CST Friday
for GMZ550-552-555-570-572-575.
Gale Warning until 3 PM CST this afternoon for GMZ550-552-555-
570-572-575.
Small Craft Advisory until 6 AM CST Friday for GMZ532-534-536-
557-577.
&&Hazardous weather outlook, Dec 27, 6:31 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
631 AM CST Thu Dec 27 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
631 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect through tonight. There is a
Slight to Moderate risk of excessive rainfall through tonight.
There is a Marginal to Slight risk of severe thunderstorms this
afternoon and tonight along and ahead of a squall line and cold
front.
A Wind Advisory is in effect this morning for the Mississippi
coastal counties.
A Coastal Flood Advisory is in effect through mid-morning for the
Mississippi coast.
Small Craft Advisories are in effect through tonight for the
coastal waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flash Flood Watch may be extended beyond Friday morning after
further assessment of the stationary front and resultant rainfall
can be made.
Small Craft Advisory will remain in effect until mid-morning
Friday. Small Craft Advisory conditions may occur again next
Tuesday.
Thunderstorms are possible next Monday night into Tuesday morning
along and ahead of a strong cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon through tonight
for severe thunderstorm and heavy rain potential. Report any
observed severe weather damage or flooding promptly to the NWS
office in Slidell, Louisiana.
24/RR
In the hours before
Special weather statement, Dec 27, 11:29 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1129 AM CST THU DEC 27 2018
LAZ034>037-046>048-MSZ068-069-271815-
Iberville LA-St. Helena LA-East Feliciana LA-Pointe Coupee LA-
West Baton Rouge LA-West Feliciana LA-East Baton Rouge LA-
Wilkinson MS-Amite MS-
1129 AM CST THU DEC 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST FELICIANA...WEST BATON
ROUGE...NORTHWESTERN ST. HELENA...POINTE COUPEE...EAST FELICIANA...
NORTHWESTERN IBERVILLE AND EAST BATON ROUGE PARISHES...WILKINSON AND
AMITE COUNTIES UNTIL 1215 PM CST...
At 1129 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gloster to near Atchafalaya National
Wildlife Refuge. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Plaquemine, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Liberty, Addis, Brusly,
Centreville, Livonia, Maringouin, Woodville, Slaughter, Gloster,
Fordoche and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 600 PM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3132 9112 3135 9102 3135 9055 3116 9055
3030 9122 3037 9165 3038 9163 3045 9164
3050 9175 3071 9173 3086 9182 3104 9169
3104 9165 3097 9166 3104 9156 3113 9163
3124 9154 3124 9148 3132 9146 3137 9123
TIME...MOT...LOC 1729Z 272DEG 26KT 3115 9106 3044 9164Flash Flood, East Baton Rouge
- When
- December 27, 3:00 PM CST to 7:00 PM CST
- Where
- East Baton Rouge County, 2.4 mi NNE of Port Hudson to 4.31 mi SE of Baton Rouge Jct
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 30.699, -91.248
Several reports of significant roadway flooding was received in the Baton Rouge area due to heavy rainfall. Interstate Highway 110 on the north side of Baton Rouge was closed due to flooding.
Flash Flood, Washington
- When
- December 27, 6:15 PM CST to December 28, 2:00 AM CST
- Where
- Washington County, Angie to 1.84 mi SE of Rio
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 30.970, -89.800
Widespread 5 to 10 inches of rainfall with isolated areas having over 10 inches of rainfall caused flash flooding. 73 homes reported flooded in the parish and at least 6 roads closed due to flooding. Around 20 roads had some type of flooding. Cassidy Park in Bogalusa had significant flood damage with estimated $100, 000 damage.
Flash Flood, St. Charles
- When
- December 28, 1:30 AM CST to 7:30 AM CST
- Where
- St. Charles County, 0.56 mi S of St Rose to 0.48 mi NNE of Ama
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 29.942, -90.320
Heavy rain, with isolated amounts over 7 inches caused widespread flooding of streets and roads on the east bank of St Charles Parish. Parish emergency management reported 58 homes were flooded.
Flood, St. Tammany
- When
- December 28, 3:40 AM CST to 5:00 AM CST
- Where
- St. Tammany County, 2.42 mi NNW of Houltonville to 2.21 mi SSE of Goodbee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.433, -90.182
Water was reported over the road at Louisiana Highway 1077 and Brewster Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
- Blizzard and Winter Storm in Nebraska, December 27, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792852, 792854, 792855, 792858.